Warfarin is an oral anticoagulant. It was initially marketed as a pesticide against mice and is still popular for this purpose, although more effective poisons have been developed. A few years after its introduction, warfarin was found to be effective and relatively safe for preventing atypical formation and migration of blood clots in many disorders. It was approved for use as a medication in the early 1950s. It is one of the most prescribed anticoagulant drugs worldwide.
It is helpful when used for stroke prevention. Many physicians do not wish to use this drug because it needs to be used very precisely, otherwise may have serious complications. When a patient is prescribed with Warfarin, he needs to be closely monitored, for fear of bleeding. However, this is a very rare occurrence.
Also, pregnant women should never be prescribed with it, because, it may pass through the placental barrier and cause the fetus to bleed, which inadvertently may cause a miscarriage.
The most common complication of this drug is bleeding. Although the risk of actual severe bleeding is minimal, it exists, so extra attention must be paid when prescribing this drug. The risks of bleeding is increased when warfarin is combined with drugs such as aspirin, or some other anti-inflammatory drugs. The risk can also be augmented in elderly persons and in patients on hemodialysis.
If bleeding occurs during the therapy, the doctor should without delay consider the force of bleeding, the intensity of anticoagulation during the bleeding episode and if or not the patient has finished most of the prescribed course of therapy.
Osteoporosis, a disease of bones that leads to an increased risk of fracture. In osteoporosis the bone mineral density is reduced, bone structure is disturbed, and the amount and variety of proteins in bone is changed. Warfarin has been proven to reduce bone mineral density, and has been linked to osteoporosis and bone fractures caused by osteoporosis. There is especially an increase in the risk of vertebral and rib fracture.
Warfarin necrosis is a condition in which skin and tissue necrosis occurs following the treatment with this drug. This condition usually occurs between the third and tenth day of therapy with warfarin. The first symptoms are pain and redness in the affected area. As they progress, lesions develop a sharp border, and then become hard. The appearing of warfarin necrosis is connected to the use of large starting doses at the beginning of the treatment. As stated, one must be very careful when prescribing this drug and there have to be regular follow-ups.